Oregon, 2005

Heavy Snow in Oregon, January 11 to 12, 2005

January 11 to 12, 2005 · NWS PQR · 1 event in 1 county or zone

Heavy snow was reported in the Mt Hood area, with amounts ranging form 11 to 16 inches.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Heavy snow was reported in the Mt Hood area, with amounts ranging form 11 to 16 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 11, 2:30 PM PST, 1 hour 30 minutes earlier.

Area forecast discussion, Jan 11, 2:30 PM PST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
230 PM PST TUE JAN 11 2005

.SYNOPSIS...STRONG LOW PRESSURE OVER CENTRAL BRITISH COLUMBIA MOVES
MOVES ACROSS SOUTHERN CANADA TONIGHT WITH FRONT ALONG CANADIAN BORDER
BY EARLY WEDNESDAY.  MOIST SOUTHWEST ONSHORE FLOW SOUTH OF FRONT
INCREASES OVER AREA AND CONTINUES INTO WEDNESDAY MORNING.  ONSHORE
FLOW DECREASES WEDNESDAY AFTERNOON WITH DRY FRONT MOVING INTO PUGET
SOUND AREA.  FRONT WEAKENS AS IT APPROACHES COLUMBIA RIVER WEDNESDAY
NIGHT WITH ONSHORE FLOW CONTINUING SOUTH OF FRONT.  REMAINS OF FRONT
SLIDE THROUGH AREA THURSDAY.  HIGH PRESSURE BUILDS OVER BRITISH
COLUMBIA INCREASING OFFSHORE FLOW THURSDAY AFTERNOON AND CONTINUING
INTO FRIDAY.  MID PACIFIC STORM BRINGS OVERRUNNING MOISTURE INTO AREA
LATE FRIDAY NIGHT AND SATURDAY WITH OFFSHORE FLOW INCREASES AS STORM
MOVES BY SATURDAY NIGHT AND SUNDAY.
&&

.SHORT TERM...STRONG LOW PRES MOVING INTO CENTRAL BC MOVE ACROSS SRN
CANADA TONIGHT.  COLD FRONT TO NEAR CANADIAN BORDER BY EARLY WED.
MOIST WSW ONSHORE FLOW AHEAD OF COLD FRONT INCREASES TONIGHT.  STILL
COOL AMS OVER AREA AS TEMPS SLOW TO WARM TODAY.  WILL NEED TO ADD
SOME MIXED SNOW LOW ELEVATIONS INLAND AND SNOW GORGE TO START
PRECIPITATION UNTIL ONSHORE FLOW TAKES OVER LATER TONIGHT.  STRONG
OROGRAPHIC FLOW WITH SYSTEM GIVES STRONG RAIN SHADOW INLAND VALLEYS
BUT VERY FAVORABLE FLOW FOR MOUNTAINS.  WITH LIGHT PRECIPITATION NOT
EXPECTING MUCH SNOW AT START INLAND VALLEYS BUT ENOUGH FOR SNOW ADVY
GORGE.  WILL ISSUE SNOW ADVY FOR CASCADES FOR LATE TONIGHT AND WED
WITH STRONG OROGRAPHIC FLOW.  ONSHORE FLOW DECREASES WED AFTERNOON AS
MAIN LOW PRESS MOVES WELL E.  TRAILING DRY FRONT MOVES TO PUGET SOUND
AREA BY LATE WED.  FRONT WEAKENS AS IT APPROACHES COLUMBIA RIVER BY
THU MORNING.  S OF FRONT CONTINUED ONSHORE FLOW GIVES CLOUDS AND
PRECIPITATION THREAT WITH HIGHEST THREAT NEAR CASCADES.  ON THU GFS
DISSIPATES FRONT AS IT MOVES THROUGH AREA ALLOWING OFFSHORE FLOW TO
DEVELOP IN THE AFTERNOON.  ETA STILL KEEPS FRONT N OF AREA WITH
CONTINUING ONSHORE FLOW.  CURRENT FORECAST FOLLOWS GFS SOLUTION SO
WILL KEEP THOUGH WILL ADD MORE SHOWER THREAT THU MORNING NEAR
CASCADES.  HIGH OVER BC/ALBERTA TAKES OVER THU NIGHT AND FRI WITH
GOOD OFFSHORE FLOW AND COOL DRY AMS.  KOSOVITZ

.LONG TERM...
MODELS SHOWING SOME DIFFERENCES IN SAT-SUN TIME FRAME. MAIN PROBLEMS
LIE IN ANY POTENTIAL SHORT WAVE CROSSING THROUGH LONGWAVE RIDGE
POSITION. TO DIFFERING DEGREES...MODELS NOW APPEAR TO BE FAVORING
BRINGING SOME ENERGY/MOISTURE THROUGH THE RIDGE INSTEAD OF UNDER IT
AS IN PREVIOUS RUNS. NOT CLEAR THAT IT WOULD COME ALL THE WAY TO THE
PACNW...BUT IT LOOKS LIKE IT WARRANTS CHANCE POPS FOR SAT THROUGH
SUN. SOME MODELS ALSO NOW TRYING TO BRING THE COLD ALASKAN AIRMASS
DOWN THROUGH THE ROCKIES...WHICH WOULD ALLOW COLD AIR TO PUSH
THROUGH THE GORGE TO WESTSIDE...POTENTIALLY CAUSING SOME MIXED
PRECIPITATION. WHAT THE MODELS GIVETH...THE MODELS POTENTIALLY
TAKETH AWAY...SO WELL SEE WHAT HAPPENS IN SUBSEQUENT RUNS. WILL
LEAN TOWARDS THE GFS AGAIN MON-TUE WHICH REBUILDS THE RIDGE OVER THE
REGION.

&&

.PRELIMINARY POINT POPS
AST 983100 PDX 674100 SLE 674100 EUG 574100

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.WA...TIDAL OVERFLOW ADVISORY FOR THE SOUTH WASHINGTON COAST.
.WA/OR...SMALL CRAFT ADVISORY COAST TONIGHT AND THU.
         SNOW ADVISORY S WASHINGTON AND N OREGON CASCADES TONIGHT
         AND WED.
         SNOW ADVISORY COLUMBIA GORGE TONIGHT...

&&

MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
Hazardous weather outlook, Jan 11, 5:05 AM PST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
505 AM PST TUE JAN 11 2005

WAZ021-121400-
SOUTH WASHINGTON COAST-
505 AM PST TUE JAN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND
NORTHWEST OREGON.

.DAY ONE...TODAY

A TIDAL OVERFLOW ADVISORY IS IN EFFECT TODAY FOR THE SOUTH WASHINGTON
COAST. SEE PDXMWSPQR FZUS76 FOR FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A TIDAL OVERFLOW ADVISORY WILL CONTINUE THROUGH THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF LOWLAND FLOODING ALONG THE SOUTH WASHINGTON COAST
LIKELY WILL BE NEEDED TODAY AND FOR THE NEXT FEW DAYS.

ORZ001>013-WAZ019-020-022-023-039-040-121400-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST-
CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST OREGON-
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-LOWER COLUMBIA-
LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-
NORTH OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY-
SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-
WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS-
505 AM PST TUE JAN 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND
NORTHWEST OREGON.

.DAY ONE...TODAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

In the hours before

Special weather statement, Jan 11, 10:20 AM PST, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
1020 AM PST TUE JAN 11 2005

WAZ019-040-122030-
SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-
INCLUDING THE CITIES OF...COLDWATER RIDGE VISITORS CENTER...COUGAR...
MOUNT ST. HELENS AND TOUTLE
1020 AM PST TUE JAN 11 2005

SYNOPSIS...HIGH PRESSURE OVER AREA TODAY WEAKENS WITH FLOW TURNING
ONSHORE THIS AFTERNOON. NEXT LOW PRESSURE MOVES ACROSS BRITISH
COLUMBIA TONIGHT AND EAST ACROSS SOUTHERN CANADA WEDNESDAY.  COLD
FRONT ALONG CANADIAN BORDER WEDNESDAY MORNING WEAKENS AS IT
APPROACHES AREA AND MOVES THROUGH AREA EARLY THURSDAY.  VERY STRONG
WEST NORTHWEST FLOW DEVELOPS TONIGHT AND CONTINUES ON WEDNESDAY.
HIGH PRESSURE BUILDS OVER BRITISH COLUMBIA THURSDAY AND MOVES INTO
NORTHERN ROCKIES FOR THE END OF THE WEEK.  NORTHWEST FLOW ALOFT
DECREASES WEDNESDAY NIGHT AND THURSDAY.

=====================================================================
= KEY TO DECODING THE WIND DATA...                                  =
= FORMAT...  168025  WHERE FIRST THREE DIGITS IS THE WIND DIRECTION.=
                     WHERE LAST THREE DIGITS IS THE WIND SPEED.     =
=           THIS EXAMPLE, WIND IS FROM 168 (SOUTH) AT 25 MPH.       =
=    *****  ALL WIND DATA IS IN MILES PER HOUR *****
=
=====================================================================

MORNING SALEM BALLOON SOUNDING WINDS 01/11 0400PST

   200 FT      010010 (MPH)
  1000 FT      015022 (MPH)
  2000 FT      020025 (MPH)
  2300 FT      020025 (MPH)
  3000 FT      015024 (MPH)
  4000 FT      005020 (MPH)
  4500 FT      355017 (MPH)
  5000 FT      355016 (MPH)
  6000 FT      360017 (MPH)
  7000 FT      005018 (MPH)
  8000 FT      340018 (MPH)
  9000 FT      325018 (MPH)
  9500 FT      320018 (MPH)
 12000 FT      320018 (MPH)
 13000 FT      315022 (MPH)
 14000 FT      305022 (MPH)
 16000 FT      275021 (MPH)
 17700 FT      275022 (MPH)
 20000 FT      280015 (MPH)
 22900 FT      295010 (MPH)
 24000 FT      310014 (MPH)
 25000 FT      300013 (MPH)
 27000 FT      335017 (MPH)
 29000 FT      345021 (MPH)
 29100 FT      345021 (MPH)
 30000 FT      345020 (MPH)
 31000 FT      330015 (MPH)
 33000 FT      325020 (MPH)
 35000 FT      310023 (MPH)
 37600 FT      300030 (MPH)
 41000 FT      285036 (MPH)
 43700 FT      280038 (MPH)
 50000 FT      285043 (MPH)
 52000 FT      285046 (MPH)
 52100 FT      285046 (MPH)

MT. ST. HELENS WINDS ALOFT FORECAST FOR NEXT 24 HOURS.

ELEV.   01/11 0400PST  01/11 1600PST  01/12 0400PST  01/12 1600PST
  3000         019014         286017         280030         298021
  6000         343016         302029         276037         283033
  9000         326020         299041         291047         295043
 12000         332022         306046         297059         296056
 15000         341019         312050         300069         296069
 18000         356022         316052         303075         295079
 21000         358026         321053         302080         296087
 24000         354026         330057         301086         296092
 27000         341024         337069         301091         298096
 30000         322023         340081         300095         298100
 33000         305027         340087         297095         297101
 36000         300033         332075         294095         295101
 39000         292038         319069         293091         293098
 42000         284042         302067         293085         293095
 45000         282046         294068         291083         292093
 48000         282049         290070         290082         291092
 51000         282052         277061         277061         292084

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Northern Oregon Cascades

When
January 11, 4:00 PM PST to January 12, 4:00 PM PST
Where
Northern Oregon Cascades forecast zone
Reported by
DEPT OF HIGHWAYS

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2005Every state in 2005This day in weather historyWarnings in Oregon, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437872.